Alert archive / Kansas / Tornado Warnings in 1999
Tornado Warning 16, NWS Topeka, KS
NWS Topeka, KS issued this tornado warning at May 16, 1999, 6:14 PM CDT for Dickinson County, Kansas. It was in force for 46 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 16, 1999, 6:14 PM CDT (23:14 UTC)
- Expired
- May 16, 1999, 7:00 PM CDT
- In force
- 46 min
- Issued by
- NWS Topeka, KS
- Area
- Whole counties
County Dickinson County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 16, 6:25 PM CDT | Hail 1.5 | Herington, KS | |
| May 16, 6:28 PM CDT | Hail 1 | Hope, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 16, 4:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 11.2 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3044 J/kg
- Mixed-layer CIN
- -186 J/kg
- Mixed-layer LCL
- 631 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 562 m²/s²
- 0-3 km storm-relative helicity
- 521 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.9
The text
As transmitted, in the capitals the NWS used until 2016.
999 WFUS1 KTOP 162317 RRA TORTOP KSC041-170000- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE TOPEKA KS 614 PM CDT SUN MAY 16 1999 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * TORNADO WARNING FOR... SOUTHERN DICKINSON COUNTY IN CENTRAL KANSAS * UNTIL 700 PM CDT * AT 612 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH A POSSIBLE TORNADO 1 MILE SOUTH OF ELMO...OR ABOUT 16 MILES SOUTH OF ABILENE...MOVING NORTHEAST AT 20 MPH. * SOME LOCATIONS AFFECTED... ELMO DILLON HOPE STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION.
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this tornado warning went out at May 16, 2:45 PM CDT, 3 hours 29 minutes earlier.
Area forecast discussion, May 16, 2:45 PM CDT, 3 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 245 PM CDT SUN MAY 16 1999 ...THUNDERSTORMS AND HEAVY RAIN CHANCES TONIGHT...THEN TEMPERATURES MONDAY AND TUESDAY MAIN FORECAST CHALLENGES... AT 19Z...CDFNT WAS EXTENDING FROM ERN NEBRASKA INTO SOUTHWEST KS...JUST TO THE WEST OF CNK. VISIBLE SATL LOOP SHOWING ENHANCED CU/TCU FORMING LAST 30 MIN FROM BIE SOUTHWARD TO EAST OF CNK ALONG WEST EDGE OF INSTABILITY AXIS. EXPECT RAPID TSTM DEVELOPMENT NEXT FEW HRS NWRN PART OF CWA WITH SOME SVR STORMS. AIRMASS HIGHLY UNSTABLE WITH CAPE AOA 4000 J/KG. MAIN THREAT MAY BE LARGE HAIL/STRAIGHT LINE WINDS...BUT CANNOT RULE OUT A FEW TORNADOES EARLY BEFORE CONVECTION TURNS MORE LINEAR THIS EVENING ALONG CDFNT AS MID LVL SHEAR WEAK. WILL ISSUE FLASH FLOOD WATCH ALSO FOR SERN 3/4 OF FA GIVEN EXPECTED SLOW EWRD MOVEMENT OF CONVECTION AND HIGH PRECIPITABLE WATER WITH OBSERVED H85 DEW POINTS AROUND 15C. GROUND STILL FAIRLY SATURATED FROM RECENT RAINS...SO POTENTIAL FOR QUICK RUNOFF WITH TSTM ACTIVITY. AFTER TONIGHT...PREFER ETA MOVEMENT OF CDFNT WHICH IS FASTER THAN AVN AND MUCH FASTER THAN NGM. THIS WOULD HAVE FROPA IN TOPEKA ARND 09/10Z WITH BULK OF PCPN MON AM CONFINED TO ERN 1/4 OF FA. ETA ALSO SHOWS GOOD DRYING TO MOVE INTO NCENT KS MON AFTN AND ACROSS THE REMAINDER OF FA BY 00Z TUE. FAIRLY STRONG LO LVL CAA ALSO TO OCCUR WITH H85 TEMPS IN THE 8C TO 10C RANGE MON AFTN AND 1000/500MB THICKNESS FALLS OF SOME 150M FROM 00Z MON TO 00Z TUE. WILL KEEP MAX TEMPS ARND 70F MOST AREAS...ALTHOUGH ERN PART OF FA MAY BE CLOSER TO 65-70F AS EXPECT CLOUDS TO HOLD IN THERE LONGEST. SFC/H85 HIGH PRESS SETTLES OVER THE AREA MON NIGHT FOR CLR/COOL CONDITIONS. TUESDAY LOOKS SUNNY/MILD AS SFC/H85 RIDGE SLOWLY MOVES EAST OF CWA. AFTN MAX TEMPS TUE SHOULD BE IN THE 70-75F RANGE GIVEN COOL START AND WEAK MIXING. .TOP...TONIGHT...FLASH FLOOD WATCH EASTERN 3/4 OF CWA. BB
In the hours before
Local storm report, May 16, 5:53 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
553 PM CDT SUN MAY 16 1999
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0530 PM 4 W LEONARDVILLE KS 1.75 INCH HAIL
05/16/99 RILEY
0530 PM 4 W LEONARDVILLE KS 60 MPH TSTM GUST
05/16/99 RILEY
0540 PM LEONARDVILLE KS 1 INCH HAIL
05/16/99 RILEYLocal storm report, May 16, 5:53 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
553 PM CDT SUN MAY 16 1999
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0530 PM 4 W LEONARDVILLE KS 1.75 INCH HAIL
05/16/99 RILEY
0530 PM 4 W LEONARDVILLE KS 60 MPH TSTM GUST
05/16/99 RILEY
0540 PM LEONARDVILLE KS 1 INCH HAIL
05/16/99 RILEYThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 5:18 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Riley | 32 min |
| May 16, 5:27 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Pottawatomie, Riley | 43 min |
| May 16, 5:43 PM CDT | Tornado Warning | TOP | Dickinson | 32 min |
| May 16, 5:58 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson | 32 min |
| May 16, 6:00 PM CDT | Severe Thunderstorm Warning | TOP | Marshall | 45 min |
| May 16, 6:19 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Riley | 31 min |
| May 16, 6:49 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Morris | 31 min |
| May 16, 6:57 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson | 33 min |
Nearby
Tornado Warnings in Kansas, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.